MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 55840016545
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient underwent mis screw instertion procedure at l5-s1 due to degenerative disc disease.Post-op, the screw broke in half.Due to the screw breakage, the patient needed revision surgery less than 12 month since implantation.The tulip head and some part of the screw (implanted at s1 level) have been removed from the patient, the remaining screw has been left in situ.Due to the fact part of the screw remains in the patient it was impossible to replace like for like and therefore the construct needed to be extended - all screws from the first operation were removed and replaced with fenestrated screws.The construct extension was required since the implants were not completely fused.
 
Additional Manufacturer Narrative
Product analysis result: visual microscopic visual inspection confirmed the bone screw has broken approximately 9 threads from the base of the bone screw head.There are witness marks on the saddle of the bone screw but no indication of the rod was sitting at an off axis angle.Optical examination did not identify material defect near the area of fracture origin, which could contribute to crack propagation.Microscopic examination of the fracture surface identified gently curving convex striations through the cross sectional area of the implant, which are indicative of cyclic fatigue.It appears the repeated force placed on the bone screw caused a cyclic fatigue failure.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key8369146
Report Number1030489-2019-00201
Device Sequence Number13717639
Product Code KWP
UDI-Device Identifier00643169077423
UDI-Public00643169077423
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K113174
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number55840016545
Device Lot NumberH5332252
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2019
Initial Date Received by Manufacturer 01/28/2019
Supplement Date Received by Manufacturer04/26/2019
Initial Report FDA Received Date02/26/2019
Supplement Report FDA Received Date04/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;